Cutaneous drug reactions to anticoagulants

Sarah A. Fantus*

*Corresponding author for this work

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

Warfarin-induced skin necrosis is caused by a Nonimmune-mediated transient hypercoagulable state at the initiation of therapy. Grossly and histopathologically it is very hard to differentiate from heparin-induced skin necrosis (HISN). HISN is a manifestation of heparin-induced thrombocytopenia and thrombosis syndrome (HITT); it is a type II Antibody-Mediated hypersensitivity reaction. It is clinically important because the rapidly progressive cutaneous necrosis heralds a Life-Threatening systemic reaction to heparin. Delayed-Type hypersensitivity to heparin is a far more common cutaneous reaction to heparin and can look quite similar to HISN at the outset. It is critical to differentiate between the two because of the clinical management implications.

Original languageEnglish (US)
Title of host publicationCutaneous Drug Eruptions
Subtitle of host publicationDiagnosis, Histopathology and Therapy
PublisherSpringer-Verlag London Ltd
Pages293-300
Number of pages8
ISBN (Electronic)9781447167297
ISBN (Print)9781447167280
DOIs
StatePublished - Aug 21 2015
Externally publishedYes

Keywords

  • Anticoagulant
  • Delayed-type hypersensitivity
  • Heparin-induced skin necrosis
  • Warfarin-induced skin necrosis

ASJC Scopus subject areas

  • Medicine(all)
  • Pharmacology, Toxicology and Pharmaceutics(all)
  • Immunology and Microbiology(all)

Fingerprint Dive into the research topics of 'Cutaneous drug reactions to anticoagulants'. Together they form a unique fingerprint.

Cite this